Alert archive / Kansas / Flash Flood Warnings in 1996
Flash Flood Warning 20, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Aug 10, 1996, 9:03 AM CDT for Ellis County, Trego County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 1996, 9:03 AM CDT (14:03 UTC)
- Expired
- Aug 10, 1996, 11:55 AM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 101403 FFWDDC KSC051-195-101655- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 903 AM CDT SAT AUG 10 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1155 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL KANSAS ...WEST CENTRAL ELLIS COUNTY IN WEST CENTRAL KANSAS ...EAST CENTRAL TREGO COUNTY THIS INCLUDES: RIGA...ELLIS...YOCEMENTO...AND HAYS. AT 845...THE TREGO COUNTY SHERIFF REPORTED THAT THE BIG CREEK HAD RISING OUT OF IT'S BANKS JUST SOUTH OF WAKEENEY. LIGHT RAIN CONTINUES TO FALL IN THIS AREA BUT SHOULD END BY NOON. A CREST OF WATER WILL BE MOVING EAST ALONG THE BIG CdREEK THROUGH RIGA...ELLIS...AND YOCEMENTO THROUGH THE MORNING. IF YOU LIVE ALONG THE BIG CREEK BETWEEN WAKEENEY AND HAYS...LOOK FOR RAPIDLY RISING WATER. MOVE TO HIGHER GROUND SHOULD FLOODING THREATEN. REITER/JOHNSON &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:38 AM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 10, 3:38 AM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 AM CDT SAT AUG 10 1996 FORECAST CHALLENGE THE NEXT 24 HRS TO BE TIMING AND NATURE OF PRECIP EVENTS TO COME...I.E. R+ OR SEVERE. (ALSO...INTERESTING TO NOTE THAT A WEAK AGO THE EXTENDED WAS GOING HOT AND DRY FOR THIS PERIOD). ANYWAY...MODELS AGREE THAT THTE RIDGE REMAINS OVER WRN KS AT LEAST THROUGH TONIGHT...BEFORE PUSHING INTO ERN KS. AT THE SAME TIME BOTH ETA/NGM TAKE H5 S/W...CURRENTLY OVER ERN CO AND AND GENERATING A LARGE AREA OF HEAVY RAIN OVER CWA...INTO ERN KS BY EVENING. THIS SEEMS A LITTLE ODD AS BEST BAROCLINICITY STAYS TO THE WEST. LIKELY THE S/W WILL DROP SE...WHICH SHOULD INCREASE THE DURATION OF THE MORNING/S HEAVY RAIN OVER ERN CWA AND HOLD CLOUDS IN LONGER. CONCERN THEN TURNS MORE TO SVR WX AS H5 TEMPS DROP TO CWA AVG OF ABOUT -10C BY TONIGHT WITH A NICE NW FLOW ALOFT. ALSO A 2ND VORT MAX DROPS DOWN BAROCLINIC ZONE. IT WILL TAKE A WHILE TO RECOVER SFC TEMPS...AND H8 FLOW WILL STILL BE WEAK...THOUGH QUITE MOIST. THINK EVENING POPS ARE IN ORDER...WITH LATE DAY IN THE FAR WEST WHERE THERE MAY BE A BIT MORE SUN. MODELS REALLY DRY US OUT ON SUNDAY. BUT...NORTHWEST FLOW INCREASES AND H8 STILL DOES NOT WANT TO DRY OUT COMPLETELY. WITH THIS IN MIND...WILL HOLD SLIGHT POPS IN THAT PERIOD (ANNOYING PROBLEM OF 1 OR 2 STORMS WITH 3 INCH HAIL!). CLOUDS WILL KEEP IT QUITE COOL AGAIN TODAY WITH HIGHS ONLY IN THE UPPER 70S TO AROUND 80. DDCD 079/062 086/062 089 721 GCK 081/062 087/063 090 521 EHA 083/061 089/062 091 332 LBL 080/063 087/063 089 521 HYS 078/062 084/061 086 721 P28 080/066 086/067 088 721 MCAVOY
Nearby
Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.